I don't have any references for this..but just practice.
This is all just from my experience. Kinking tubing when flushing seems like a good idea at first, if you're short of time and do not want to take time to unattach and reattach infusing line while you flush a med. But kinking can ruin the infusing line, causing the machine to beep and the infusing to run slow or even stop. Which is not a good idea if you think about it. And it may cause the patient to not get the amount of IV fluids they need. So what I do is stop infusion, press the line tightly between my fingers near the saline lock and then flush (not kinking the line). It's important to stop machine before you push the med or else after you let go of the pressure, the pt with get a rush of IV fluids that is building up in the line. You must know if the med and the infusion solution is compatible. If you know that the med you are pushing are not compatible with infusing med. Stop infusing, disconnect from saline lock. Flush with NS, push med, flush with NS, and then reconnect.
And this doesn't work with blood, TPN, etc...which are not suppose to be mix with other meds.
Yes, hanging flush bag should run at the same rate. It makes a really big difference, for example if the MD is trying to balance out pt's fluids in CHF cases. This has happened before where CHF pts were getting too much fluids because of flush rates, ABX, etc. With ABX, you can't really help it, because a certain amt has to be mixed with a certain amt of solution...but you can control the flush bag more. Yes, I would set it at he same rate. So that when the MD sees the input and output, he's not surprise that the pt got more input than what he had ordered...and it may effect the pt's health. Also you have to be careful if the pt is getting k+ in their primary bag, but you are flushing a lot of ABXs with a NS bag...and throughout the day the pt has been getting mostly NS...then that will also effect their K+ levels....and if the doc is unaware, he/she think that the pt has been getting K+ all day, and it's not helping..and maybe he/she will order more k+. Which can be dangerous...just a thought.
When we have this kind of problem, we just update the docs on the IV infusion probs so that they are aware of actually how many hrs did the pt receive K+ or etc.
However, I don't think you'll have to worry much if the pt has IVs in two different sites....
Sorry no literature for you.